Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 56, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2016, 7:38 AM EDT for Beaver County, Lawrence County, Pennsylvania; Columbiana County, Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2016, 7:38 AM EDT (11:38 UTC)
- Expired
- Jul 18, 2016, 8:15 AM EDT
- In force
- 37 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Beaver County, PA, Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 49 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
940
WUUS51 KPBZ 181138
SVRPBZ
OHC029-PAC007-073-181215-
/O.NEW.KPBZ.SV.W.0056.160718T1138Z-160718T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 AM EDT MON JUL 18 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN COLUMBIANA COUNTY IN EAST CENTRAL OHIO...
NORTHERN BEAVER COUNTY IN WESTERN PENNSYLVANIA...
LAWRENCE COUNTY IN WESTERN PENNSYLVANIA...
* UNTIL 815 AM EDT
* AT 738 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LISBON...OR
NEAR COLUMBIANA...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO TREES AND POWER LINES...RESULTING IN SOME POWER
OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...COLUMBIANA...EAST PALESTINE...ELLWOOD CITY...LISBON...
OAKWOOD...NEW CASTLE NORTHWEST...NEW WATERFORD...BIG BEAVER...
NEW BEAVER...ELLPORT...BESSEMER...KOPPEL...WAMPUM...
SOUTH NEW CASTLE...NEW GALILEE...ENON VALLEY...HARLANSBURG...
DARLINGTON AND ROGERS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 14.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 13 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 4110 8023 4100 8016 4082 8016 4075 8079
4083 8083 4090 8067 4090 8052 4097 8052
TIME...MOT...LOC 1138Z 249DEG 39KT 4082 8072
HAIL...1.00IN
WIND...60MPH
$$
242 follow-up statements
321
WWUS51 KPBZ 181156
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 AM EDT MON JUL 18 2016
OHC029-PAC007-073-181215-
/O.CON.KPBZ.SV.W.0056.000000T0000Z-160718T1215Z/
COLUMBIANA OH-BEAVER PA-LAWRENCE PA-
756 AM EDT MON JUL 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM EDT
FOR NORTHEASTERN COLUMBIANA...NORTHERN BEAVER AND SOUTHERN LAWRENCE
COUNTIES...
AT 756 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EAST
PALESTINE... MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
TREES AND POWER LINES...RESULTING IN SOME POWER OUTAGES.
LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...EAST PALESTINE...ELLWOOD CITY...NEW WATERFORD...
BIG BEAVER...NEW BEAVER...ELLPORT...KOPPEL...WAMPUM...
SOUTH NEW CASTLE...NEW GALILEE...ENON VALLEY...HARLANSBURG...
DARLINGTON...HOMEWOOD...S.N.P.J....ROSE POINT PARK...
MCCONNELLS MILL AND NEGLEY.
THIS INCLUDES PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 1 AND 14.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4080 8032 4079 8059 4083 8063 4090 8061
4090 8052 4092 8052 4097 8037 4103 8018
4100 8016 4082 8016
TIME...MOT...LOC 1156Z 249DEG 39KT 4089 8048
HAIL...1.00IN
WIND...60MPH
$$
24064
WWUS51 KPBZ 181210
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 AM EDT MON JUL 18 2016
OHC029-PAC007-073-181220-
/O.EXP.KPBZ.SV.W.0056.000000T0000Z-160718T1215Z/
COLUMBIANA OH-BEAVER PA-LAWRENCE PA-
810 AM EDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIANA...
NORTHERN BEAVER AND SOUTHERN LAWRENCE COUNTIES WILL EXPIRE AT 815 AM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4080 8032 4079 8059 4083 8063 4090 8061
4090 8052 4092 8052 4097 8037 4103 8018
4100 8016 4082 8016
TIME...MOT...LOC 1210Z 249DEG 39KT 4089 8048
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:45 AM EDT, 53 minutes earlier.
Area forecast discussion, Jul 18, 6:45 AM EDT, 53 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 645 AM EDT MON JUL 18 2016 .SYNOPSIS... Showers and thunderstorms, some strong, are expected today ahead of a cold front. High pressure brings mainly dry weather from Tuesday on, with hot weather returning by the end of the week. && .NEAR TERM /THROUGH TUESDAY/... 645 AM update: Convective line is now arriving at the western CWA border. Heavy rain and lightning look to be the main impacts right now, with some strong wind gusts to around 40 MPH still possible. Updated timing in grids. Still foresee some weakening to begin past 12Z as convection moves into a more unfavorable environment. Previous discussion... Past 12Z, we expect this complex to diurnally weaken as low level jet support slackens. A relative lull in precipitation is then figured behind this complex through the late morning into the early afternoon. The question then becomes how well the atmosphere can recover during the afternoon. There is some model disagreement on the afternoon scenario, with the HRRR showing a dearth of activity while the models like the hi-res WRF NMM show a bit more. Still expect that we will see sufficient recovery this afternoon for at least scattered development ahead of the advancing cold front, although the uncertainty on coverage led to the removal of likely PoPs after 18Z. The SPC slight risk remains across the forecast area. Think better possibilities initially lie across the northern half of the forecast area the afternoon with better access to higher 0-6km bulk shear, but developing line segments will drop southeast from there. Wind seems like the biggest threat with steep low level lapse rates and unidirectional mid level flow. Activity will quiet down this evening as instability wanes and the cold front sinks across the forecast area. Only a few isolated showers should survive in the far southeast by 12Z, with lower dewpoint air slowly working in from the north. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... For Tuesday, generally quiet weather is forecast underneath surface high pressure and a fairly flat upper trough, supporting temperatures near normal. The trough will start to depart by Wednesday as a strong ridge builds over the center of the CONUS, but 500 mb heights will only slowly rise, leading to a continuation of near normal temperatures. The NAM tries to bring a disturbance down the front of the ridge Wednesday night, but this looks spurious as compared to other models. Will continue the dry forecast. && .LONG TERM /THURSDAY THROUGH SUNDAY/... A broad upper ridge is forecast to settle over much of the CONUS for the start of the long term period. Rising heights and surface high pressure should keep the Upper Ohio Region dry through the latter half of the week, with many locations reaching 90 degrees by Friday. The next chance for rain will come by the weekend as a shortwave trough is projected across the Great Lakes. Considering the current timing and weak moisture prognosis, and differences between the operational models, pops were kept low based on a blend of guidance. && .AVIATION /12Z MONDAY THROUGH FRIDAY/... Weakening thunderstorm complex over Ohio will continue to move eastward. The latest HRRR has it crossing most of the region, and thus all terminals. So, the SHRA was maintained in all the TAFS with TSRA added to those with the best confidence in experiencing thunder in the next hour or two. MVFR visibility restrictions are likely, with brief IFR possible. Some stronger storms may produce 30+ knot gusts based on upstream observations. It is unclear the extent of thunderstorm coverage for later today as an upper trough and it's associated frontal passage cross. The latest hi res models have very little but considering the influx of moisture and instability, expect a few storms to redevelop later this afternoon. For now, will carry VCTS due to uncertainty. .OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/... High pressure is expected to ensure general VFR following the Monday night frontal passage. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 18, 5:00 AM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT MON JUL 18 2016 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-190900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 500 AM EDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AHEAD OF AN ADVANCING COLD FRONT. DAMAGING WIND GUSTS AREA THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 6:08 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
608 AM EDT MON JUL 18 2016
PAZ008-009-181045-
VENANGO-FOREST-
608 AM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN VENANGO AND WESTERN
FOREST COUNTIES...
AT 608 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SUGARCREEK...OR 8 MILES NORTH OF FRANKLIN...MOVING EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...SUGARCREEK...TIONESTA...HASSON HEIGHTS...
SENECA...ROUSEVILLE...COOPERSTOWN...WOODLAND HEIGHTS...
PLEASANTVILLE...UTICA...WEST HICKORY...
EAST HICKORY AND OIL CREEK STATE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4139 7940 4138 7948 4139 7995 4154 7994
4154 7993 4156 7991 4156 7989 4157 7989
4157 7987 4158 7987 4159 7985 4160 7985
4160 7983 4162 7983 4162 7961 4163 7950
4163 7939
TIME...MOT...LOC 1008Z 270DEG 33KT 4153 7984
CLSpecial weather statement, Jul 18, 6:53 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 AM EDT MON JUL 18 2016
OHZ039-040-049-181145-
HARRISON-TUSCARAWAS-CARROLL-
653 AM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARRISON...WESTERN
CARROLL AND TUSCARAWAS COUNTIES...
AT 653 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WINESBURG...OR
10 MILES EAST OF MILLERSBURG...MOVING EAST AT 35 MPH.
WIND GUSTS OF 50 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...DENNISON...
STRASBURG...SUGARCREEK...GNADENHUTTEN...TUSCARAWAS...BOLIVAR...
BALTIC...MIDVALE...MINERAL CITY...BOWERSTON...BARNHILL...DELLROY...
SHERRODSVILLE...ROSWELL...PARRAL AND STONE CREEK.
THIS INCLUDES INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 71 AND 94.
LAT...LON 4044 8168 4046 8167 4060 8166 4063 8167
4065 8147 4067 8146 4066 8144 4065 8144
4065 8124 4068 8124 4066 8104 4021 8123
4043 8171 4044 8171
TIME...MOT...LOC 1053Z 288DEG 30KT 4059 8172
34Special weather statement, Jul 18, 7:19 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 AM EDT MON JUL 18 2016
OHZ040-041-050-WVZ001-181200-
JEFFERSON-COLUMBIANA-CARROLL-HANCOCK-
719 AM EDT MON JUL 18 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIANA...
NORTHEASTERN JEFFERSON...NORTHEASTERN CARROLL AND NORTHERN HANCOCK
COUNTIES...
AT 718 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAYNESBURG...OR 9 MILES SOUTHEAST OF CANTON...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
EAST LIVERPOOL...WELLSVILLE...CALCUTTA...MINERVA...LISBON...
CHESTER...NEW CUMBERLAND...AUGUSTA...SALINEVILLE...MALVERN...
NEWELL...HANOVERTON...IRONDALE...NEW MANCHESTER...EMPIRE...
STRATTON...SUMMITVILLE...HAMMONDSVILLE...MECHANICSTOWN AND GLENMOOR.
LAT...LON 4072 8124 4072 8120 4073 8120 4073 8109
4082 8109 4075 8052 4060 8052 4056 8055
4049 8064 4064 8105 4068 8124
TIME...MOT...LOC 1118Z 282DEG 35KT 4074 8122
24The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:08 AM EDT | Special Weather Statement | PBZ | Venango | 37 min |
| Jul 18, 9:56 AM EDT | Special Weather Statement | PBZ | Westmoreland | 19 min |
| Jul 18, 6:53 AM EDT | Special Weather Statement | PBZ | Carroll, Tuscarawas | 52 min |
| Jul 18, 7:19 AM EDT | Special Weather Statement | PBZ | Columbiana | 41 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.